Tennessee, 2003

Flash Flooding and Damaging Winds in Tennessee, August 28 to 30, 2003

August 28 to 30, 2003 · NWS OHX · 5 events in 3 counties and zones

2 thunderstorm wind, 2 flash flood, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 28, 2:30 PM CST, 1 hour earlier.

Area forecast discussion, Aug 28, 2:30 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
330 PM CDT THU AUG 28 2003

SURFACE RIDGE CONTINUES ALONG THE EASTERN US COAST WITH A SURFACE
LOW OVER THE PLAINS. GOOD LOW LEVEL SOUTHERLY FLOW HAS DEVELOPED
FROM THE OHIO AND TENNESSEE VALLEYS WESTWARD TO THE WESTERN PLAINS.
MOIST DIURNALLY UNSTABLE SOUTHERLY FLOW WILL CONTINUE AS THE FRONT
IN THE PLAINS MOVES CLOSER THIS WEKEND. MODELS EXPECT THE
FRONT TO BECOME QUASI-STATIONARY FROM SOUTHERN WEST VIRGINIA TO
NORTHERN ALABAMA BY SUNDAY MORNING. GOOD CHANCE OF THUNDER EACH DAY
AND EVENING THROUGH THE WEEKEND AS FRONT JUST DOESNT SEEM TO MOVE
EASTWARD UNTIL MID WEEK NEXT WEEK WHEN A GOOD H5 SHORTWAVE MOVES
INTO THE WESTERN OHIO VALLEY WITH ENOUGH ENERGY TO PUSH THE MOISTURE
FURTHER EAST AND BRING IN SOME DRY AIR FROM THE PLAINS.
THUS A RELATIVELY WET NEXT FEW DAYS WITH TEMPS NEAR CLIMO NORMS.

BNA TT 071/087 070/084 068 18254
    TEEBB 083/067 081/065 085/065 084/064 085 55644332111
CSV TT 068/083 067/080 065 18254
    TBBBB 079/064 080/062 080/061 079/060 080 55644332111

.BNA...NONE.

JLM
Hazardous weather outlook, Aug 28, 4:30 AM CST, 11 hours before
TNZ005>011-022>034-056>066-075>080-093>097-291030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT THU AUG 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE ACTIVITY WILL OCCUR AGAIN THIS AFTERNOON AND EVENING
AS A FRONTAL BOUNDARY STALLS TO OUR NORTH.  A FEW STORMS MAY REACH
SEVERE LIMITS WITH DAMAGING WINDS AS THE MOST LIKELY THREAT...WITH
SOME STORMS PRODUCING LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE BOUNDARY LOCATED TO OUR NORTH WILL SLOWLY DRIFT OVER THE
REGION THROUGH THE WEEKEND. FRIDAY THROUGH TUESDAY...A CHANCE OF
CONVECTIVE ACTIVITY WILL OCCUR AHEAD AND ALONG THIS FRONT. A FEW
STORMS MAY REACH SEVERE LIMITS WITH DAMAGING WINDS AS THE MOST LIKELY
THREAT...WITH SOME STORMS PRODUCING LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS MAY BE REQUIRED EACH
DAY THROUGH TUESDAY.

31

The radar

The Knoxville radar (KMRX), 137 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flash flood, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Cumberland

When
August 28, 3:30 PM CST
Where
Cumberland County, 9 mi NE of Crossville
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.033, -84.917

911 Center reported minor roof damage to a residence at Fairfield Glade.

Thunderstorm Wind, Montgomery

When
August 29, 7:00 PM CST
Where
Montgomery County, Clarksville
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.533, -87.350

Spotter reported trees were blown down and power outages in the city.

Lightning, Davidson

When
August 30, 5:30 PM CST
Where
Davidson County, Nashville
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
36.171, -86.777 (the zone’s center; the record gives no point)

News article about lightning striking the William R. Snodgrass Tennessee Tower. The lightning set off the sprinkler system in the 31-story building. The water leaked through elevator shafts onto almost every floor of the building. The first four floors were the hardest hit. The elevator shafts filled up with more than 20 feet of water. The building was built in 1970 as the headquarters of the National Life and Accident Insurance Company.

Flash Flood, Davidson

When
August 30, 5:40 PM CST to 7:30 PM CST
Where
Davidson County, Nashville
Reported by
TRAINED SPOTTER
Coordinates
36.171, -86.777 (the zone’s center; the record gives no point)

Spotter reported street flooding near Vanderbilt Hospital.

Flash Flood, Davidson

When
August 30, 6:30 PM CST to 7:30 PM CST
Where
Davidson County, 2 mi NE of Nashville
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
36.171, -86.777 (the zone’s center; the record gives no point)

Davidson County OEM reported heavy rains in East Nashville caused 4 to 5 inches of water to get into a home on Joseph Ave.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332866, 5332867, 5332870, 5332868, 5332869.